Montana, 2018Flash Flooding and Hail in Montana, May 26, 2018
May 26, 2018 · NWS GGW · 20 events in 4 counties and zones
A cold front extending from a surface low over Saskatchewan, combined with a strong low pressure trough over northeast Montana amid a very unstable atmosphere to produce numerous thunderstorms, some of which became severe. Later in the evening, some of these storms merged together, produced strong winds as they departed Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front extending from a surface low over Saskatchewan, combined with a strong low pressure trough over northeast Montana amid a very unstable atmosphere to produce numerous thunderstorms, some of which became severe. Later in the evening, some of these storms merged together, produced strong winds as they departed Montana. In addition, heavy rain, caused a few roads to wash out.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 26, 2:39 PM MST, 3 hours 12 minutes earlier.
Area forecast discussion, May 26, 2:39 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
339 PM MDT Sat May 26 2018
.DISCUSSION...
The stage is set and the atmosphere is primed for the development
of some strong to severe thunderstorms beginning now and lasting
through tonight. Favorable shear profile, warm moist air at the
surface on a southeasterly flow, and an advancing cold front from
the southwest are all contributing to the threat for these severe
thunderstorms. Most of our CWA has been outlined for a slight risk
area from SPC all day long. Last mesoscale discussion calls for
60% chance of a severe thunderstorm watch being issued for this
area. Even now, isolated thunderstorms are breaking out over the
higher terrain of central Montana. Expect coverage and intensity
to increase with time this evening and tonight.
Sunday morning, as the last lingering storms slide eastward into
North Dakota and the cold front advances further, temperatures
will cool a bit. Sunday afternoon and evening, the front will not
have completely advanced all the way through the CWA. This will
leave an unstable atmosphere over our SE zones along the
Yellowstone River valley. Would not be surprised to see another
strong to marginally severe thunderstorms down there through the
evening and late night hours.
Monday through Tuesday, the large upper-level low pressure system
stalls over the Great Basin region, keeping a generally unsettled
weather pattern over NE Montana.
Wednesday, and brief calm period takes over, thanks to a weak
upper-level ridge over the area.
Thursday and beyond, another cold front will be the focus for more
thunderstorm development over the region. BMickelson
&&
.AVIATION...
FLIGHT CAT: VFR to begin, becoming IFR or worse in severe
thunderstorms after 22Z.
DISCUSSION: Thunderstorms, with some becoming severe are expected
to impact the terminals in some way later this afternoon into the
overnight hours. Thunder should leave the area between 06Z to 09Z
but may linger just a bit longer near KSDY. Expect threat of
large hail and damaging winds. Some MVFR/IFR conditions are
expected with/near these impacts, especially if a TAF site is
directly under one of these thunderstorms.
WIND: Southeast at 10 to 15 kts in the afternoon. Erratic and
damaging winds in excess of 55 mph are possible near the stronger
storms between until 09Z overnight tonight. Winds will switch
around from the north behind thunderstorms tonight.
BMickelson
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
In the hours before
Special weather statement, May 26, 5:34 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Glasgow MT
634 PM MDT SAT MAY 26 2018
MTZ017-270115-
Central and Southern Valley MT-
634 PM MDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARFIELD AND SOUTH
CENTRAL VALLEY COUNTIES UNTIL 715 PM MDT...
At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Hell Creek Rec Area, or 30 miles southwest of Glasgow,
moving northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
The Pines Rec Area.
A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.
LAT...LON 4794 10651 4773 10677 4774 10682 4773 10687
4769 10687 4768 10688 4767 10692 4768 10699
4766 10701 4766 10707 4767 10711 4767 10716
4766 10718 4766 10721 4806 10681
TIME...MOT...LOC 0033Z 223DEG 16KT 4779 10689
MotticeSpecial weather statement, May 26, 5:36 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Glasgow MT
636 PM MDT SAT MAY 26 2018
MTZ022-023-270115-
Garfield MT-McCone MT-
636 PM MDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD AND WEST
CENTRAL MCCONE COUNTIES UNTIL 715 PM MDT...
At 636 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nelson Creek Rec Area, or 31 miles northeast of Jordan, moving north
at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Nelson Creek Rec Area and Rock Creek Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.
LAT...LON 4744 10621 4748 10646 4778 10641 4769 10587
TIME...MOT...LOC 0036Z 191DEG 10KT 4752 10630
Mottice
Event by event
14 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Hail, Garfield
- When
- May 26, 5:51 PM MST
- Where
- Garfield County, 14.09 mi SSE of Haxby Point
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 47.540, -106.270
Tennis ball size hail was reported via social media. The report included photographic evidence.
Hail, McCone
- When
- May 26, 6:09 PM MST
- Where
- McCone County, 17.26 mi W of Weldon
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 47.590, -106.200
Hail up to two inches in diameter was reported via social media. The report included photographic evidence.
Hail, McCone
- When
- May 26, 6:10 PM MST
- Where
- McCone County, 18.23 mi W of Weldon
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 47.560, -106.220
A report of golf ball size hail was received via social media. The report included photographic evidence.
Hail, McCone
- When
- May 26, 6:13 PM MST
- Where
- McCone County, 18.84 mi W of Weldon
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 47.620, -106.230
A report of tennis ball size hail was received via social media. Most of the hail that fell was hen egg size (two inches in diameter), with a few hailstones the size of tennis balls. The report included photographic evidence.
Hail, McCone
- When
- May 26, 7:12 PM MST
- Where
- McCone County, 8.78 mi E of Ft Peck Lake Handar
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.020, -106.160
A trained spotter reported a lot of nickel size hail with a few hail stones the size of quarters.
Hail, McCone
- When
- May 26, 7:36 PM MST
- Where
- McCone County, 5.45 mi NE of Brockway
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 47.350, -105.680
NWS employee reported hail up to the size of ping pong balls.
Hail, McCone
- When
- May 26, 8:06 PM MST
- Where
- McCone County, 0.83 mi SE of Circle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.410, -105.590
Public reported hail at least the size of quarters.
Hail, McCone
- When
- May 26, 8:25 PM MST
- Where
- McCone County, Circle
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.420, -105.600
Public reported ping pong ball size hail.
Hail, Dawson
- When
- May 26, 8:30 PM MST
- Where
- Dawson County, 5.53 mi S of Richey
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 47.570, -105.070
Via social media, public reported golf ball size hail.
Hail, McCone
- When
- May 26, 8:35 PM MST
- Where
- McCone County, 3.49 mi S of Circle McCone Co Arp
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.370, -105.560
Public reported ping pong ball size hail and heavy rain.
Thunderstorm Wind, Dawson
- When
- May 26, 8:37 PM MST
- Where
- Dawson County, 7.61 mi N of Bloomfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.530, -104.920
Trained spotter reported two large doors on a 150-foot quonset blown in and part of the fabric roof torn off. Time estimate from radar imagery.
Hail, Dawson
- When
- May 26, 8:40 PM MST
- Where
- Dawson County, 1.16 mi SE of Richey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.640, -105.050
Trained spotter reported hail up to the size of quarters and heavy rain.
Hail, Dawson
- When
- May 26, 9:05 PM MST
- Where
- Dawson County, 8.41 mi S of Richey
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.530, -105.040
Trained spotter reported ping pong ball size hail and heavy rain.
Hail, Dawson
- When
- May 26, 9:30 PM MST
- Where
- Dawson County, 2.9 mi WNW of Lindsay Divide Dot
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.280, -105.330
Trained spotter reported hail up to the size of quarters and heavy rain.
Thunderstorm Wind, Richland
- When
- May 26, 9:48 PM MST
- Where
- Richland County, 0.69 mi S of Sioux Pass Dot
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.920, -104.330
Sioux Pass MT-16 DOT site measured a 64 mph wind gust.
Thunderstorm Wind, Richland
- When
- May 26, 9:56 PM MST
- Where
- Richland County, 1.46 mi NNW of Sidney
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.720, -104.160
ASOS site at the Sidney airport measured a 66 mph wind gust.
Hail, Dawson
- When
- May 26, 10:05 PM MST
- Where
- Dawson County, 6.98 mi SE of Bloomfield
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.360, -104.810
Public reported hail up to the size of ping pong balls and heavy rain.
Thunderstorm Wind, Richland
- When
- May 26, 10:05 PM MST
- Where
- Richland County, 2.27 mi SSW of Fairview
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 47.820, -104.070
Via social media, public reported tree limbs broken and damage to a field.
Flash Flood, McCone
- When
- May 26, 10:30 PM MST
- Where
- McCone County, 18.21 mi SSE of Ft Peck Lake Handar to 18.12 mi S of Ft Peck Lake Handar
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 47.763, -106.266
Public reported roads washed out leading into Rock Creek State Park.
Flash Flood, Dawson
- When
- May 26, 11:00 PM MST
- Where
- Dawson County, 8.27 mi NE of Lindsay Divide Dot to 8.06 mi NNE of Lindsay Divide Dot
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 47.356, -105.147
Trained spotter reported water around 2 to 3 feet deep flowing over multiple roads.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Tennessee, May 26 to 27, 20181 death · 2 events
- Flash Flooding and Hail in Nevada, May 26 to 28, 2018$5.0 million · 0.5 in hail · 8 events
- Flash Flooding in West Virginia, May 26 to 28, 2018$3.0 million · 6 events
- Hail and Damaging Winds in Texas, May 26, 2018$49,000 · 1 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 26 to 27, 201839 events
- Damaging Winds in North Dakota, May 26 to 27, 2018$46,000 · 65 kt wind · 7 events
- Flash Flooding in Virginia, May 26, 2018$50,000 · 2 events
- Wildfire in Colorado, May 26 to 31, 2018$50,000 · 1 event
- High Wind in Colorado, May 26, 2018$40,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Michigan, May 26, 2018$20,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Texas, May 26, 2018$18,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Missouri, May 26 to 27, 20181 injured · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757848, 757849, 757850, 757851, 757852, 757939, 757925, 757930, 757915, 757918, 757931, 757919, 757926, 757920, 757932, 757921, 757927, 757937, 757928, 757933.